IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Optimal Dynamic Nonlinear Income Taxes: Facing an Uncertain Future with a Sluggish Government

  • Berliant, Marcus
  • Fujishima, Shota

We consider the optimal nonlinear income taxation problem in a dynamic, stochastic environment when the government is sluggish in the sense that it cannot change the tax rule as uncertainty resolves. We argue that the zero top marginal tax rate result in static models is of little practical importance because it actually holds only when the top earner in the initial period receives the highest shock in every period.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: https://mpra.ub.uni-muenchen.de/47064/1/MPRA_paper_47064.pdf
File Function: original version
Download Restriction: no

Paper provided by University Library of Munich, Germany in its series MPRA Paper with number 47064.

as
in new window

Length:
Date of creation: 17 May 2013
Date of revision:
Handle: RePEc:pra:mprapa:47064
Contact details of provider: Postal:
Ludwigstraße 33, D-80539 Munich, Germany

Phone: +49-(0)89-2180-2459
Fax: +49-(0)89-2180-992459
Web page: https://mpra.ub.uni-muenchen.de

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Brito, D.L. & Hamilton, J.H. & Slutsky, S.H. & Stiglitz, J.E., 1989. "Dynamic Optimal Income Taxation With Government Commitment," Papers 89-8, Florida - College of Business Administration.
  2. Stephen Coate & Marco Battaglini, 2004. "Pareto Efficient Income Taxation with Stochastic Abilities," 2004 Meeting Papers 140, Society for Economic Dynamics.
  3. Peter A. Diamond & Emmanuel Saez, 2011. "The Case for a Progressive Tax: From Basic Research to Policy Recommendations," CESifo Working Paper Series 3548, CESifo Group Munich.
  4. Judd, Kenneth L., 1985. "The law of large numbers with a continuum of IID random variables," Journal of Economic Theory, Elsevier, vol. 35(1), pages 19-25, February.
  5. Emmanuel Farhi & Iván Werning, 2011. "Insurance and Taxation over the Life Cycle," NBER Working Papers 16749, National Bureau of Economic Research, Inc.
  6. Weymark, John A, 1987. "Comparative Static Properties of Optimal Nonlinear Income Taxes," Econometrica, Econometric Society, vol. 55(5), pages 1165-85, September.
  7. Stefania Albanesi & Christopher Sleet, 2006. "Dynamic Optimal Taxation with Private Information," Review of Economic Studies, Oxford University Press, vol. 73(1), pages 1-30.
  8. Berliant, Marcus & Page, Frank H, Jr, 2001. "Income Taxes and the Provision of Public Goods: Existence of an Optimum," Econometrica, Econometric Society, vol. 69(3), pages 771-84, May.
  9. Berliant, Marcus & Ledyard, John, 2011. "Optimal Dynamic Nonlinear Income Taxes with No Commitment," MPRA Paper 31749, University Library of Munich, Germany.
  10. Narayana R. Kocherlakota, 2003. "Zero Expected Wealth Taxes: A Mirrlees Approach to Dynamic Optimal Taxation," Levine's Bibliography 666156000000000426, UCLA Department of Economics.
  11. Hellwig, Martin F., 2007. "A contribution to the theory of optimal utilitarian income taxation," Journal of Public Economics, Elsevier, vol. 91(7-8), pages 1449-1477, August.
  12. Marek Kapicka, 2006. "Optimal Income Taxation with Human Capital Accumulation and Limited Record Keeping," Review of Economic Dynamics, Elsevier for the Society for Economic Dynamics, vol. 9(4), pages 612-639, October.
  13. Narayana R. Kocherlakota, 2004. "Wedges and Taxes," American Economic Review, American Economic Association, vol. 94(2), pages 109-113, May.
  14. repec:oup:restud:v:46:y:1979:i:2:p:263-82 is not listed on IDEAS
  15. Sun, Yeneng, 2006. "The exact law of large numbers via Fubini extension and characterization of insurable risks," Journal of Economic Theory, Elsevier, vol. 126(1), pages 31-69, January.
  16. repec:oup:restud:v:49:y:1982:i:4:p:637-43 is not listed on IDEAS
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:47064. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.